Colorado, 2019

Tornadoes and Hail in Colorado, May 26, 2019

May 26, 2019 · NWS PUB · 22 events in 5 counties and zones

The afternoon and evening of Sunday, May 26th was a very active severe weather day across the eastern Colorado plains. The region had been outlooked with a Moderate risk of severe thunderstorms and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The afternoon and evening of Sunday, May 26th was a very active severe weather day across the eastern Colorado plains. The region had been outlooked with a Moderate risk of severe thunderstorms and tornadoes. A mesoscale discussion from SPC came out at 1119 AM MDT highlighting much of the eastern plains of Colorado for the need of a Tornado Watch within the next couple of hours. At 1230 PM MDT SPC issued Tornado Watch #253 to include Baca, Bent, Crowley, Kiowa, Las Animas, Otero, and Prowers Counties. Throughout the afternoon and evening hours several supercell thunderstorms developed and moved southwest to northeast through the eastern Colorado plains counties. Several reports of large damaging hail, destructive winds, and a few tornadoes were seen by area SKYWARN spotters and Storm Chasers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 10:48 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, May 26, 10:48 AM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT Sun May 26 2019

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun May 26 2019

...SEVERE THUNDERSTORMS LIKELY TODAY...

Currently...

Plenty of low level moisture was already over the region early this
morning as low clouds were covering most of the plains. The only
area on the plains which was clear was the Raton Mesa/Spanish
Peaks region. Dewpoints were in the mid 50s except in the TAD
region where 30s were noted. Temps were mild with upper 50s to
around 60. In the mtns it was noticeably drier with mostly clear
skies.

Today...

Severe thunderstorms are likely today over the plains, mainly east
of the I-25 corridor. Plenty of potential instability is already in
place and shear is going to be rather stout. SPC 06 UTC Day 1
outlook has a risk of severe over nearly all of the plains with
enhanced severe generally east of the longitude of KLHX. A 5% TOR
prob is noted over the eastern 1/2 of the SE CO plains, with a 10%
tornado prob at the KS border. Hatched hail (>2.00 stones) covers
the eastern 1/2 of the plains. Looking at the data a little closer,
SPC HREF guidance shows the highest probabilities of rotating storms
across Bent, Prowers and Kiowa counties (although I should make
clear, severe is possible nearly everywhere across the plain
later today). CAPE values by mid afternoon over the far eastern
plains will likely be in the 2-3000 J/kg range with 50-60 knots of
deep shear. 0-1 km srh should be in the 150-200 range. The best
time for severe will be between 2 pm and 7 pm this afternoon. The
only thing which may limit severe potential today is some of the
HRRR runs are showing quite a bit of convection breaking out and
this may decrease the threat somewhat. It will be important to
monitor the run-to-run consistency of the hi res guidance as the
morning progresses. The more isolated the cells, the better chance
of significant severe weather over our plains later today.

Tonight...

By early this evening, strong to severe storms will likely be
ongoing across the far eastern plains, but anticipate the brunt of
the activity will be moving into KS by 8 pm. Only isolated
convection will be possible later this evening over the plains.
\/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun May 26 2019

Upper low across the southern tip of NV will be lifting
northeastward into western CO by Monday evening and into northeast
CO on Tuesday. Dry line pushes well east of the area on Monday
which limits best shower/thunderstorm chances to along the
Continental Divide as forcing and moisture with the upper system
moves in. Showers will eventually spread into the Palmer Divide
and Pikes Peak region Monday night into Tuesday along/behind a
cold front with snow levels possibly dropping to around 7000 feet
by early Tuesday morning. A few inches of accumulation will be
possible across the mountains above 10000 feet. With the more
northern track to this storm, Pikes Peak region should see light
precipitation amounts with a brief rain/snow mix across portions
of the Palmer Divide through Tuesday morning. Not getting much
accumulation across the lower elevations due to the warmth of the
system. Monday will be warm and windy ahead of the system.
Fortunately fuels are too moist across southern CO to warrant any
fire weather concerns.

Tuesday will be on the colder back side of the storm system with
highs topping out below normal. Still enough residual
moisture/instability for scattered showers and thunderstorms
along the Continental Divide and Pikes Peak region during the
afternoon.

It remains unsettled and cool for Wednesday as general upper
troughing hangs back across the western U.S. Main activity will be
over the mountains. A little better chance for showers and
thunderstorms will spread across the plains for Thursday as
return southerly flow tries to advect higher dew points back
northward into the far eastern counties. CAPE values not all that
high, and with light flow aloft, shear values are running under 30
kts, so threat of severe looks low at this point.

Next upper trof approaches western CO on Friday with embedded
shortwaves ejecting across CO ahead of the main upper trough.
Southwest flow will likely mix the dry line eastward to near the
KS border in the afternoon. Best chance of showers will be across
the mountains and Pikes Peak region with temperatures returning to
above normal across southern CO. Models differ with the timing of
the upper trof ejecting across CO late week into the weekend, but
suggest another front will drop through the plains on Saturday,
potentially bringing another uptick in thunderstorms to the
region.  -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 11445 AM MDT Sun May 26 2019

The KCOS and KPUB taf sites should note generally VFR conditions
with wind gusts around 30 knots at times in combination with
primarily isolated afternoon thunderstorms.

KALS should experience VFR conditions during the next 24 hours in
conjunction with gusty south to southwest afternoon winds around
35 knots at times.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, May 26, 10:59 AM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Sun May 26 2019

COZ058>089-093>099-271800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely to occur this afternoon and early
evening, generally east of the Interstate 25 corridor, to the
Kansas state line. Although severe thunderstorm activity is
possible over the majority of the plains, the greatest risk of
severe weather activity will be east of a line from Calhan to
Trinidad.

Very large hail, up to 3 inches in diameter, will be achievable
with the strongest storms. Wind gusts of 65 to 75 mph may also be
noted. A tornado or two will also be possible, especially across
Kiowa, Bent, Prowers and Baca counties.

The best time for severe thunderstorm activity will be between 1
PM and 8 PM MDT.

Locally heavy rain may also occur over the plains, and this
locally heavy rain could produce local flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
along the Continental Divide Monday and Tuesday, with isolated to
scattered showers and thunderstorms spreading into the Pikes Peak
region and adjacent plains Monday night through Tuesday. The main
threat with thunderstorms will be small hail, wind gusts up to 50
mph, dangerous cloud to ground lightning and locally heavy rain.
Some light to moderate snowfall accumulations will be possible
across the higher peaks above 10000 feet Monday and Tuesday,
particularly along the Continental Divide. Rain may mix with snow
down to 7000 feet across the Pikes Peak region late Monday night
through Tuesday morning but little to no accumulations are
expected.

Isolated to scattered showers and thunderstorms will remain in the
forecast each day from Wednesday through Saturday. The best
chances for thunderstorms on the plains will be on Thursday and
again on Saturday. The main threats with thunderstorms will be
lightning, brief moderate rainfall, small hail under 1 inch in
diameter, and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over the southeastern Colorado plains, generally east of
the Interstate 25 corridor, between 1 PM and 8 PM MDT.

In the hours before

Special weather statement, May 26, 10:17 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1117 AM MDT Sun May 26 2019

COZ093>098-261815-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Las Animas County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
1117 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
PROWERS...SOUTH CENTRAL KIOWA...NORTHEASTERN LAS ANIMAS AND BENT
COUNTIES UNTIL 1215 PM MDT...

At 1117 AM MDT, Doppler radar was tracking a developing thunderstorm
8 miles south of Higbee, or 23 miles south of North La Junta, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this developing storm.

Locations impacted include...
Las Animas, Wiley, Neeoshe Reservoir, McClave, Sweetwater Reservoir,
Higbee, Hasty, Neegronda Reservoir, Queens Reservoir, John Martin
Reservoir, Fort Lyon and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 10340 3759 10360 3847 10304 3830 10253
TIME...MOT...LOC 1717Z 209DEG 49KT 3765 10344
Special weather statement, May 26, 11:01 AM MST, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1201 PM MDT Sun May 26 2019

COZ094-099-261845-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
1201 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 1245 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kenton, or 27 miles north of Clayton, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Pritchett and Vilas.

LAT...LON 3751 10304 3740 10239 3699 10268 3700 10327
TIME...MOT...LOC 1801Z 214DEG 43KT 3685 10310

KTS
Special weather statement, May 26, 11:38 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1238 PM MDT Sun May 26 2019

COZ095-097-098-261930-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
1238 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND CENTRAL BENT COUNTIES UNTIL 130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Las Animas, or 17 miles east of North La Junta, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Las Animas, Wiley, McClave, Hasty, John Martin Reservoir, Fort Lyon
and Caddoa.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

LAT...LON 3778 10320 3790 10339 3835 10294 3814 10256
TIME...MOT...LOC 1837Z 222DEG 41KT 3790 10322

KTS

The radar

The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 tornado. Local standard time, as filed.

Hail, Baca

When
May 26, 11:55 AM MST to 12:00 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
2.5 in hail
Reported by
Public
Coordinates
37.410, -102.610

Large hail reported just north of Springfield, CO during a severe thunderstorm.

Hail, Baca

When
May 26, 11:59 AM MST to 12:05 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.410, -102.620

Large hail reported by a storm chaser outside of Springfield, CO.

Hail, Baca

When
May 26, 12:01 PM MST to 12:06 PM MST
Where
Baca County, 1.38 mi S of Springfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.380, -102.620

Large hail reported by storm chaser north of Springfield, CO.

Hail, Baca

When
May 26, 12:07 PM MST to 12:10 PM MST
Where
Baca County, 1.49 mi NNW of Springfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.420, -102.630

Large hail reported by the public north of Springfield, CO.

Hail, Baca

When
May 26, 12:08 PM MST to 12:13 PM MST
Where
Baca County, 1.38 mi S of Springfield
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.380, -102.620

Large hail reported by storm chaser north of Springfield, CO.

Hail, Baca

When
May 26, 12:10 PM MST to 12:13 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.610

Large hail and minor street flooding reported by trained SKYWARN spotter in Springfield, CO.

Hail, Baca

When
May 26, 12:13 PM MST to 12:15 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.410, -102.610

Large hail report relayed by TV media north of Springfield, CO.

Hail, Baca

When
May 26, 12:22 PM MST to 12:25 PM MST
Where
Baca County, 2.15 mi NW of Vilas
Measured
1.5 in hail
Reported by
Public
Coordinates
37.390, -102.480

Large hail reported by by the public outside of Vilas, CO.

Hail, Prowers

When
May 26, 1:08 PM MST to 1:10 PM MST
Where
Prowers County, 13.53 mi SSE of Lamar Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -102.620

Large hail reported by public south of Lamar, CO.

Tornado, Prowers

When
May 26, 1:38 PM MST to 1:40 PM MST
Where
Prowers County, 3.52 mi NE of Lamar
Rating
EFU
Path length
0.25 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
38.120, -102.580

NWS Pueblo employee spotted a brief tornado near Lamar, CO. The tornado stayed in open fields producing no visible damage. A storm survey was not conducted without any damage indicators to properly assess a EF rating.

Tornado, Bent

When
May 26, 1:54 PM MST to 1:55 PM MST
Where
Bent County, 2.07 mi S of Mc Clave
Rating
EFU
Path length
0.25 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
38.100, -102.850

Tornado sighted 6 miles south of McClave, CO. It was on the ground about one minute and produced no visible damage. An NWS storm survey was not conducted with the lack of damage indicators to properly assess a EF rating.

Hail, Bent

When
May 26, 2:10 PM MST to 2:12 PM MST
Where
Bent County, Hasty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.960

Large hail reported by trained SKYWARN spotter in Hasty, CO.

Hail, Bent

When
May 26, 2:15 PM MST to 2:18 PM MST
Where
Bent County, 1.77 mi ENE of Hasty
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.120, -102.930

Large hail reported by storm chaser east of Hasty, CO.

Hail, Bent

When
May 26, 2:15 PM MST to 2:18 PM MST
Where
Bent County, 0.69 mi N of Hasty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.960

Large hail reported by trained SKYWARN spotter north of Hasty, CO.

Hail, Bent

When
May 26, 2:17 PM MST to 2:19 PM MST
Where
Bent County, 1.77 mi ENE of Hasty
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.120, -102.930

Large hail reported by storm chaser north of Hasty, CO.

Hail, El Paso

When
May 26, 2:25 PM MST to 2:26 PM MST
Where
El Paso County, 4.51 mi ESE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.790

Large hail reported by trained SKYWARN spotter in northern Colorado Springs.

Hail, Kiowa

When
May 26, 3:00 PM MST to 3:03 PM MST
Where
Kiowa County, 6.31 mi S of Eads
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.390, -102.760

Large hail reported by storm chaser south of Eads, CO.

Hail, Kiowa

When
May 26, 3:03 PM MST to 3:05 PM MST
Where
Kiowa County, 0.69 mi N of Eads
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.490, -102.780

Large hail reported by Kiowa County Emergency Manager in Eads, CO.

Hail, Kiowa

When
May 26, 3:05 PM MST to 3:07 PM MST
Where
Kiowa County, 3.45 mi S of Eads
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.430, -102.780

Large hail reported by storm chaser south of Eads, CO.

Tornado, Kiowa

When
May 26, 3:10 PM MST to 3:11 PM MST
Where
Kiowa County, 5.76 mi SSE of Eads
Rating
EFU
Path length
0.25 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.400, -102.750

Trained SKYWARN spotter reported a brief tornado, lasting about a minute, south of Eads, CO. No damage was reported from this tornado. An NWS damage survey was not conducted given the lack of damage indicators so a proper EF rating could not be concluded.

Hail, Kiowa

When
May 26, 3:12 PM MST to 3:14 PM MST
Where
Kiowa County, 1.08 mi W of Eads
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.800

Large hail reported by trained SKYWARN spotter west of Eads, CO.

Hail, Kiowa

When
May 26, 3:23 PM MST to 3:25 PM MST
Where
Kiowa County, 5.1 mi SSE of Eads
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.410, -102.750

Large hail reported by storm chaser south of Eads, CO.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830319, 830320, 830336, 830338, 830340, 830342, 830345, 830346, 830348, 830366, 830367, 830349, 830350, 830351, 830352, 830354, 830359, 830360, 830361, 830369, 830362, 830364.